Substance Use

The term “substance use” refers to the use of drugs or alcohol, and includes substances such as cigarettes, illegal drugs, prescription drugs, inhalants, and solvents. A substance use problem occurs when using drugs or alcohol causes harm to you or to others. Substance use problems can lead to addiction.

Anyone, at any age or any stage of their life can have a substance use problem. It is important to know that no matter how you are feeling, you are not alone. There is help out there. To learn about substance use, find services near you, see information from your health authority, and review a list useful websites, click on the links on this webpage.

Individual, family, and small group counselling is available to people of all ages who are directly or indirectly affected by alcohol and other drug use by calling the 24-hour BC Alcohol and Drug Information and Referral Service. In the Lower Mainland, call 604-660-9382, or call toll-free at 1-800-663-1441 from anywhere in B.C.

For additional information or advice, call 8-1-1 any time of the day, any day of the year.

Learning Centre

There are a number of health topics that fall under substance use. Finding the information you are looking for can be overwhelming. Our Learning Centre groups all of our substance use related information together in one place so you can easily find what you are looking for.

For help navigating our website, call 8-1-1 to speak with a health services navigator any time of the day, any day of the year.

Featured Resources

Alcohol and Drug Use

Alcohol or drug use becomes a problem when it causes harm to you or to others. Learn about symptoms, harm reduction strategies, and how to get help.

Overdose Awareness

Drug related overdoses are a serious concern in British Columbia. Learn what it means to be drug smart, the signs of an overdose, and what you should do if someone is overdosing.

Featured Website

Overdose Awareness in BC

Drug-related overdoses and deaths have become a very serious concern in the last year in B.C. It can happen to someone you know. Learn more about signs of an overdose, what to do, how to prevent overdoses, resources and about Nalaxone.

Last Reviewed: September 2016

Is it an emergency?

If you or someone in your care has chest pains, difficulty breathing, or severe bleeding, it could be a life-threatening emergency. Call 9-1-1 or the local emergency number immediately.
If you are concerned about a possible poisoning or exposure to a toxic substance, call Poison Control now at 1-800-567-8911.

Thanks to our partners and endorsers: